Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Missoula, MT

July 14, 2012Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 14, 2012, 5:52 PM PDT for Idaho County, Idaho. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2012, 5:52 PM PDT (00:52 UTC)
Expired
Jul 14, 2012, 6:45 PM PDT
In force
53 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Idaho County, ID

The radar

The Boise radar (KCBX), 197 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:50 PM PDTTSTM WND DMGSlate Creek, IDBROKEN TREE BRANCHES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:27 PM PDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3060 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS55 KMSO 150052
SVRMSO
IDC049-150145-
/O.NEW.KMSO.SV.W.0037.120715T0052Z-120715T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
552 PM PDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN IDAHO COUNTY IN CENTRAL IDAHO...

* UNTIL 645 PM PDT.

* AT 542 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED 24 MILES SOUTHWEST OF RIGGINS...OR ABOUT 26 MILES
  NORTHWEST OF MCCALL...AND WAS MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...LUCILE...POLLOCK...RIGGINS...RIGGINS
  HOT SPRINGS AND SLATE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
SATURDAY EVENING FOR NORTHEASTERN IDAHO.

&&

LAT...LON 4527 11669 4568 11630 4536 11576 4510 11625
      4511 11630 4514 11629 4516 11632 4526 11635
      4526 11656 4526 11667
TIME...MOT...LOC 0051Z 232DEG 25KT 4516 11647

$$
2 follow-up statements
860 
WWUS55 KMSO 150116
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
716 PM MDT SAT JUL 14 2012

IDC049-150145-
/O.CON.KMSO.SV.W.0037.000000T0000Z-120715T0145Z/
IDAHO ID-
616 PM PDT SAT JUL 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR SOUTHWESTERN IDAHO COUNTY...

* AT 612 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR POLLOCK...
  OR ABOUT 25 MILES NORTHWEST OF MCCALL...AND WAS MOVING NORTHEAST AT
  30 MPH.

* IN ADDITION...THIS STORM COULD PRODUCE VERY HEAVY RAINFALL IN A 
SHORT PERIOD OF TIME. BE PREPARED FOR HEAVY DOWNPOURS.

&&

LAT...LON 4527 11669 4568 11630 4536 11576 4510 11625
      4511 11630 4514 11629 4516 11632 4526 11635
      4526 11656 4526 11667
TIME...MOT...LOC 0115Z 232DEG 25KT 4526 11628

$$
916 
WWUS55 KMSO 150137
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
737 PM MDT SAT JUL 14 2012

IDC049-150147-
/O.EXP.KMSO.SV.W.0037.000000T0000Z-120715T0145Z/
IDAHO ID-
637 PM PDT SAT JUL 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IDAHO COUNTY
EXPIRES AT 645 PM PDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
SATURDAY EVENING FOR NORTHEASTERN IDAHO.

LAT...LON 4527 11669 4568 11630 4536 11576 4510 11625
      4511 11630 4514 11629 4516 11632 4526 11635
      4526 11656 4526 11667
TIME...MOT...LOC 0137Z 232DEG 25KT 4535 11611

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:13 PM PDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 14, 2:13 PM PDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
313 PM MDT Sat Jul 14 2012

...POTENTIAL FOR SEVERE STORMS ACROSS NORTH CENTRAL IDAHO THIS
AFTERNOON AND EVENING...

.DISCUSSION...The drier air that moved into north central Idaho
and western Montana earlier today effectively cut us off from the
monsoonal flow and the expected widespread showers through much of
the day today. However, with the increased sunshine, the
atmosphere has become more unstable and with the upper low
approaching from central Oregon, the potential for severe storms
exists over north central and southern Idaho. At the same time,
another surge of monsoonal moisture and and upper level wave are
moving north out of southeast Idaho and together with the
approaching upper low potential exists for some localized flooding
over Lemhi county. The above scenarios have been handled by a
severe thunderstorm watch for Clearwater, Idaho and Lemhi counties and
flash flood watch for Lemhi county.

Western Montana will see isolated showers and thunderstorms
through the remainder of the afternoon, but could see more
coverage this evening as things move out of Idaho. Models are
advertising another round of showers and embedded thunderstorms
moving across northwest Montana late tonight as the upper low
approaches. However, the intensities are not expected to be as
strong as last night.

Sunday will continue to be unsettled and continued cool as the
remnants of the first system exit to the northeast. Another upper
low will quickly dive south out of British Columbia late Sunday
and will allow more of a southerly flow to set up over north
central Idaho and western Montana through Monday. This will allow
temperatures to warm back near 90 and keep a threat of
thunderstorms in the forecast. The moisture will not be as
impressive as what is currently moving into the region.

Monday night onward, the models are indicating that the Northern
Rockies will be under southwesterly flow aloft through the next
week. The models are still disagreement on exact timing of
features and moisture through the flow, but every afternoon and
evening appear to have the potential for convection. Temperatures
through next week should be around 5 to 10 degrees above normal.

&&

.AVIATION...A dry slot associated with the low over Oregon has
allowed enough heating that showers and thunderstorms are expected
over much of north central Idaho later this afternoon into this
evening. KSMN could be impacted with heavy rain, hail and gusty
winds with storms from 14/22z-14/03z. Over western Montana,
clearing has also taken place but showers are expected to be more
scattered in nature. KBTM and KMSO could see storms with heavy
rain being the main impact, mainly from 15/00z-15-03z. Another
round of showers is expected to impact northwest Montana
through the overnight hours, but showers are not expected to be as
intense as those seen last night.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jul 14, 3:25 PM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
425 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND GST     6 SW ROAD TO PITTSBURG  45.64N 116.47W
07/14/2012  M48 MPH          IDAHO              ID   MESONET

            PITTSBURG LANDING RAWS AT 1357 FT.

&&

NOBLE
Local storm report, Jul 14, 3:34 PM PDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
434 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     N WHITE BIRD            45.77N 116.30W
07/14/2012  E46.00 MPH       IDAHO              ID   TRAINED SPOTTER

            LARGE TREES BENT WITH SMALL BRANCHES BROKEN OFF ON
            PROPERTY.

&&

ALLEGRETTO
Local storm report, Jul 14, 3:38 PM PDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     6 SW ROAD TO PITTSBURG  45.64N 116.47W
07/14/2012  M48.00 MPH       IDAHO              ID   MESONET

            PITTSBURG LANDING RAWS AT 1357 FT.

0405 PM     HEAVY RAIN       6 SW ROAD TO PITTSBURG  45.64N 116.47W
07/14/2012  M0.43 INCH       IDAHO              ID   MESONET

            FELL IN ONE HOUR AT PITTSBURG LANDING RAWS AT 1357 FT.

&&

NOBLE
Local storm report, Jul 14, 3:55 PM PDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       1 E GILMORE             44.46N 113.24W
07/14/2012  M0.44 INCH       LEMHI              ID   DEPT OF HIGHWAYS

            ELEVATION 7018 FT. FELL IN ONE HOUR.

&&

NOBLE
Local storm report, Jul 14, 4:02 PM PDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HEAVY RAIN       4 S GRANGEVILLE         45.86N 116.12W
07/14/2012  M0.43 INCH       IDAHO              ID   MESONET

            HIGH CAMP AT 6110 FT. FELL IN 20 MINUTES FROM 357 PM MDT
            TO 417 PM MDT.

&&

NOBLE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:55 PM PDTSpecial Weather StatementMSOLewis50 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.